Minnesota, 2010

Hail in Minnesota, April 12, 2010

April 12, 2010 · NWS FSD · 3 events in 2 counties and zones

Thunderstorms produced marginally large hail in Rock and Nobles County of southwest Minnesota on the morning of April 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced marginally large hail in Rock and Nobles County of southwest Minnesota on the morning of April 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 12, 2:37 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 12, 2:37 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 AM CDT MON APR 12 2010

.DISCUSSION...
STRONG MOISTURE RETURN SPARKING A FEW THUNDERSTORMS OVER THE
SOUTHEASTERN PART OF THE CWA...BUT WITH ONLY MINOR
INSTABILITY...LIFTED INDICES AROUND -2 TO -3 C AND CAPE VALUES FROM
ABOUT 850-900MB RUNNING ABOUT 300-500 J/KG NOT EXPECTING ANYTHING
MORE THAN SMALL HAIL FROM THESE STORMS. A COUPLE HAILSTONES COULD
SNEAK UP CLOSE TO THE SIZE OF A QUARTER BUT SHOULD BE FEW AND FAR
BETWEEN. THIS INSTABILITY/MOISTURE ADVECTION CONTINUES THROUGH MUCH
OF THE DAY TODAY SO THERE MAY BE SCATTERED
THUNDERSTORMS...ESPECIALLY NORTH OF I90 AFTER ABOUT 15Z INTO THE
EARLY EVENING. CAPE AND LIFTED INDEX VALUES DO BECOME A LITTLE MORE
SUPPORTIVE OF SEVERE WEATHER...ABOUT -6 TO -7 C AND 1000-1500 J/KG.
WHAT COULD BEGIN TO WORK AGAINST THUNDERSTORM DEVELOPMENT BY LATE
AFTERNOON INTO THE EVENING WILL BE DECREASING UPPER LEVEL SUPPORT.
BY TONIGHT...THE SFC WARM FRONT LIKELY TO BE AROUND HIGHWAY 81 OR 14
WITH THE 925MB FRONT IN NORTHEAST SD. AT THE SAME TIME...STRONG
UPPER LEVEL RIDGING DEVELOPS SO ANY ACTIVITY THAT COULD GO ALONG
THESE BOUNDARIES LIKELY TO BE SUPPRESSED BY LACK OF UPPER LEVEL
SUPPORT.

THE CHANCE FOR THUNDERSTORMS ALSO LOOKING A LITTLE STRAINED ON
TUESDAY AS THE UPPER LEVEL WAVE IS WELL TO THE WEST AND THE CWA IS
DEEP INTO THE WARM SECTOR WITH LITTLE TO FOCUS ACTIVITY. AS THE MAIN
WAVE EJECTS IT LOOKS LIKE A LINE OF THUNDERSTORMS WILL DEVELOP IN
CENTRAL SD AHEAD OF THE INCOMING COLD FRONT. WILL KEEP A 20-30 POP
GOING WEST OF THE JAMES FOR THE AFTERNOON THEN SWING THROUGH AN AREA
OF 40 TO 60 POPS ACROSS THE CWA TUESDAY NIGHT INTO WEDNESDAY MORNING
AS THE WAVE AND FRONT SHIFT EASTWARD. THE MAIN CRUX OF THE UPPER
LEVEL SUPPORT DOES MOVE NORTHEAST HOWEVER...SO THE COVERAGE OF
THUNDERSTORMS WILL LIKELY DECREASE THROUGH THE NIGHT.

AS FOR TEMPERATURES...MUCH ABOVE NORMAL CONDITIONS THE NEXT FEW DAYS
AS WARM AND STRONG SOUTHERLY FLOW BECOMES ESTABLISHED TODAY. HIGHS
LIKELY IN THE MID TO UPPER 70S BOTH TODAY AND TUESDAY. TUESDAY LOOKS
TO BE THE WINDIEST OF THE NEXT SEVERAL DAYS AND EXPECT AT SOME POINT
IN TIME A WIND ADVISORY WILL BE NEEDED. BEHIND THE WEAK COLD FRONT
HIGHS STILL EXPECTED TO REMAIN ABOVE NORMAL...WITH HIGHS IN THE 60S
TO LOWER 70S.

&&

.AVIATION...
WARM FRONT WILL PUSH ACROSS THE AREA THIS MORNING...SPARKING
SCATTERED SHOWERS AND THUNDERSTORMS. SMALL HAIL EXPECTED WITH SOME
STORMS...BUT STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. BEST
CHANCES FOR THUNDERSTORMS TO REMAIN ALONG AND N OF THE SFC WARM
FRONT...WHICH WILL BE OVER NE SD AND CNTRL MN BY THIS AFTERNOON. SFC
WINDS FROM 130 TO 170 DEGREES AND INCREASING TO 15 TO 25 KTS THIS
AFTERNOON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Apr 12, 3:26 AM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
426 AM CDT MON APR 12 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
426 AM CDT MON APR 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
MORNING...ESPECIALLY EAST OF INTERSTATE 29. A FEW STORMS COULD
PRODUCE HALF INCH HAIL AS WELL AS LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS SHOULD DEVELOP IN CENTRAL SOUTH DAKOTA
TUESDAY AFTERNOON...THEN SPREAD EAST AT NIGHT. AS THE STORMS
DEVELOP A FEW COULD BECOME SEVERE...MAINLY FROM THE JAMES VALLEY
WEST...WITH WINDS GUSTS TO 60 MPH AND HAIL TO THE SIZE OF
QUARTERS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 59 km away, was scanning. The volume nearest the first event began at 10:47 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Rock

When
April 12, 4:45 AM CST
Where
Rock County, 5.53 mi N of Kenneth
Measured
1 in hail
Reported by
Public
Coordinates
43.830, -96.070

Hail the size of quarters and smaller hail covered the ground.

Hail, Nobles

When
April 12, 6:45 AM CST
Where
Nobles County, 3.56 mi W of Reading
Measured
0.88 in hail
Reported by
Public
Coordinates
43.690, -95.800

Hail, Nobles

When
April 12, 8:45 AM CST
Where
Nobles County, 3.56 mi W of Reading
Measured
0.88 in hail
Reported by
Public
Coordinates
43.690, -95.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223765, 223766, 223767.